Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2020, 5:51 PM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 5:51 PM CDT (22:51 UTC)
- Expired
- May 28, 2020, 6:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jeff Davis County, TX, Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:00 PM CDT | HAIL 1.75 | 1 W Ryan, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -115 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.7
The text
As transmitted.
068
WUUS54 KMAF 282251
SVRMAF
TXC243-377-282315-
/O.NEW.KMAF.SV.W.0129.200528T2251Z-200528T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
551 PM CDT Thu May 28 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Jeff Davis County in southwestern Texas...
North central Presidio County in southwestern Texas...
* Until 615 PM CDT.
* At 550 PM CDT, a severe thunderstorm was located 14 miles southeast
of Valentine, or 20 miles west of Marfa, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Jeff Davis and north central Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3032 10441 3053 10442 3059 10419 3029 10410
TIME...MOT...LOC 2250Z 268DEG 10KT 3042 10435
HAIL...1.00IN
WIND...60MPH
$$
241 follow-up statement
508
WWUS54 KMAF 282304
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
604 PM CDT Thu May 28 2020
TXC243-377-282315-
/O.CON.KMAF.SV.W.0129.000000T0000Z-200528T2315Z/
Jeff Davis TX-Presidio TX-
604 PM CDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES...
At 600 PM CDT, a severe thunderstorm was located 11 miles southwest
of Bloys Camp, or 17 miles northwest of Marfa, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Jeff Davis and north central Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3032 10441 3053 10442 3059 10419 3029 10410
TIME...MOT...LOC 2303Z 260DEG 12KT 3044 10428
HAIL...1.75IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:55 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 28, 2:55 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 255 PM CDT Thu May 28 2020 .DISCUSSION... A deep upper level low over Arkansas has provided northerly flow over the Permian Basin that pushed a cold front through earlier today. This low will move northeast into the Great Lakes and a high pressure system near the Four Corners Region will move east, sitting over the South Plains by Sunday. Normally this would bring very hot temperatures to West Texas, especially this time of year, but models are indicating a weak low developing over South Texas and retrograding west into northern Mexico. This feature will prevent low level warm air from advecting north into Texas and keep temperatures in the lower 90s this week. It would be really nice if MEX guidance was correct with highs in the 80s in most locations into next week but 850 mb temperatures suggest highs will be around 5 degrees higher. Models next week show a deep upper low forming off the California coast slowly moving inland with a broad and weak upper ridge over the southern U.S. Increasing southerly flow ahead of the low should allow for more warm air to move north and increase temperatures by the end of next week. Rain chances after today will be near zero into next week as the upper high moves into the Great Plains but there may be some hope for rain late next week. The weak southern U.S. will probably allow weak disturbances to move into it and combined with warmer surface temperatures may decrease stability. For now will keep the forecast next week dry but there may be isolated showers possible after Wednesday. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 88 61 90 / 0 0 0 0 Carlsbad 62 90 63 93 / 10 0 0 0 Dryden 65 90 65 90 / 30 0 0 0 Fort Stockton 62 88 63 90 / 10 0 0 0 Guadalupe Pass 60 82 60 85 / 10 0 0 0 Hobbs 58 88 60 90 / 0 0 0 0 Marfa 55 86 53 88 / 20 0 0 0 Midland Intl Airport 62 88 63 91 / 0 0 0 0 Odessa 61 88 63 90 / 0 0 0 0 Wink 62 91 63 93 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/10
Hazardous weather outlook, May 28, 1:33 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 133 PM CDT Thu May 28 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 133 PM CDT Thu May 28 2020 /1233 PM MDT Thu May 28 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe storms are possible in the Big Bend this afternoon. Large hail and damaging winds are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 28, 3:12 PM CDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 312 PM CDT Thu May 28 2020 TXZ075-278-279-282100- Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX- 312 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 400 PM CDT... At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near Marathon, or 31 miles east of Alpine, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2997 10316 3011 10340 3062 10319 3035 10260 TIME...MOT...LOC 2011Z 220DEG 38KT 3024 10315 88
Special weather statement, May 28, 3:34 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Thu May 28 2020
TXZ275-276-281-282115-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
334 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Candelaria, moving south at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Candelaria.
LAT...LON 3030 10474 3033 10454 3018 10436 3009 10469
3011 10469 3013 10470 3014 10469 3018 10469
3022 10471 3023 10471 3026 10474
TIME...MOT...LOC 2034Z 350DEG 11KT 3024 10463
88Special weather statement, May 28, 3:55 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Thu May 28 2020
TXZ276-277-281-282145-
Presidio Valley TX-Marfa Plateau TX-Davis Mountains TX-
355 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Marfa, moving southeast at 15 mph. This storm is over
Ranch Road 169.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Brewster and east central Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3007 10412 3014 10394 2999 10376 2999 10380
2994 10380 2983 10406
TIME...MOT...LOC 2054Z 335DEG 15KT 3004 10400
88Special weather statement, May 28, 4:53 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 453 PM CDT Thu May 28 2020 TXZ275-276-282245- Chinati Mountains TX-Marfa Plateau TX- 453 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 545 PM CDT... At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Marfa, moving southwest at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Presidio County. LAT...LON 3030 10428 3018 10412 2994 10428 3011 10452 TIME...MOT...LOC 2153Z 039DEG 9KT 3019 10425
Special weather statement, May 28, 4:54 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 454 PM CDT Thu May 28 2020 TXZ275-276-282245- Chinati Mountains TX-Marfa Plateau TX- 454 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PRESIDIO COUNTY UNTIL 545 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Valentine, or 22 miles northeast of Candelaria. This storm was nearly stationary. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Presidio County. LAT...LON 3047 10436 3030 10430 3019 10451 3044 10461 TIME...MOT...LOC 2154Z 071DEG 3KT 3037 10441
Special weather statement, May 28, 5:27 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT Thu May 28 2020
TXZ082-282300-
Terrell TX-
527 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pumpville, or 18 miles west of Langtry, moving
southeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will cross US HWY 90 and remain over mainly rural areas
of southeastern Terrell County.
LAT...LON 2980 10180 2981 10182 2979 10182 2979 10184
2981 10185 2980 10187 2980 10191 2978 10193
2993 10199 3001 10180 2996 10176 2978 10176
2979 10178 2978 10179 2978 10181
TIME...MOT...LOC 2227Z 326DEG 19KT 2989 10185
24The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:11 PM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| May 28, 2:02 PM CDT | Special Weather Statement | MAF | Brewster | 28 min |
| May 28, 2:09 PM CDT | Special Weather Statement | MAF | Brewster | 36 min |
| May 28, 2:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 38 min |
| May 28, 2:31 PM CDT | Special Weather Statement | MAF | 29 min | |
| May 28, 2:35 PM CDT | Special Weather Statement | MAF | Reagan | 25 min |
| May 28, 2:49 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| May 28, 3:12 PM CDT | Special Weather Statement | MAF | 48 min | |
| May 28, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 67 min |
| May 28, 3:34 PM CDT | Special Weather Statement | MAF | Presidio | 41 min |
| May 28, 3:55 PM CDT | Special Weather Statement | MAF | Presidio | 50 min |
| May 28, 4:00 PM CDT | Areal Flood Advisory | MAF | Brewster | 19 min |
| May 28, 4:19 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 116 min |
| May 28, 4:41 PM CDT | Areal Flood Advisory | MAF | Presidio | 2 hr |
| May 28, 4:53 PM CDT | Special Weather Statement | MAF | Presidio | 52 min |
| May 28, 4:54 PM CDT | Special Weather Statement | MAF | Presidio | 51 min |
| May 28, 4:57 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 48 min |
| May 28, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 61 min |
| May 28, 5:27 PM CDT | Special Weather Statement | MAF | Terrell | 33 min |
| May 28, 6:07 PM CDT | Special Weather Statement | MAF | 38 min | |
| May 28, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 52 min |
| May 28, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 34 min |
| May 28, 6:30 PM CDT | Special Weather Statement | MAF | Terrell | 15 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.